MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ADOLESCENT TAN 8.5X40L; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. ADOLESCENT TAN 8.5X40L; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645140
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/14/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a trauma surgery while placing the final nail after the second impact, the proximal tabs of the nail were opened and broken, the nail was inside the patient.With manual movements and a lot of caution, the doctor removed the nail from the patient.Procedure was completed with a new implant and no injury was reported.Delay was above 30 minutes due to the removal of the nail and the new implantation.
 
Additional Manufacturer Narrative
The affected legion ps xlpe high flexion insert was returned and evaluated.Our investigation included a lab analysis which indicated the nail fracture occurred proximally.The bone cement was applied to the entire length of the nail except the proximal end.The cement thickness was widely varied from proximal to the distal end.The fractured proximal keys were not returned.Based on the analysis conducted, the exact cause of the reported failure was not able to be determined.A clinical evaluation noted there is no clinical relevant documentation provided to perform a thorough medical investigation.No further medical assessment is warranted at this time.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the part revealed no prior complaints for the listed batch number.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should the device or additional information be received, the complaint will be reopened.

Brand Name
ADOLESCENT TAN 8.5X40L
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7349010
Report Number1020279-2018-00327
Device Sequence Number19155429
Product Code HSB
UDI-Device Identifier03596010541352
UDI-Public03596010541352
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K040929
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/28/2018
Device Catalogue Number71645140
Device Lot Number08JT23835
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/16/2018
Supplement Date Received by Manufacturer02/16/2018
Initial Report FDA Received Date03/19/2018
Supplement Report FDA Received Date07/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age43 YR
Patient Weight70